Changes in Fatalities Due to Overdose of Anxiolytic and Sedative Drugs in the UK (1983-1999)

Nicholas A. Buckley*, Peter R. McManus

*Corresponding author for this work

    Research output: Contribution to journalArticlepeer-review

    42 Citations (Scopus)

    Abstract

    Objective: To establish the frequency with which anxiolytic and sedative drugs result in fatal poisonings and to examine longitudinal changes in poisoning deaths. Method: The number of fatal poisonings between 1983 and 1999 in England, Scotland and Wales due to a single anxiolytic or sedative drug was obtained from the Department of Health in the UK. This was divided by the number of prescriptions for these drugs in England and Scotland to derive a fatal toxicity index (FTI) of deaths per million prescriptions. Results: Chloral hydrate, clomethiazole, barbiturates, and related sedatives had much higher FTIs than benzodiazepines, buspirone, zolpidem and zopiclone. There has been a substantial reduction in the annual number of deaths from sedative drug poisoning between 1983 and 1999. This has been due to a sustained reduction in prescriptions for high toxicity drugs and more recently a major reduction in temazepam deaths that coincided with the withdrawal of gelatin capsule formulations. Conclusion: Deaths would be expected to be further reduced if there were reduced prescriptions of high toxicity drugs - and the continuing need for short-acting barbiturates, clomethiazole and chloral hydrate should be questioned.

    Original languageEnglish
    Pages (from-to)135-141
    Number of pages7
    JournalDrug Safety
    Volume27
    Issue number2
    DOIs
    Publication statusPublished - 2004

    Fingerprint

    Dive into the research topics of 'Changes in Fatalities Due to Overdose of Anxiolytic and Sedative Drugs in the UK (1983-1999)'. Together they form a unique fingerprint.

    Cite this